Are these vertical bumps on my forehead from Botox? (Photo)

I have been using Botox around my eyes and forehead for about a year. My last treatment was about 3 months ago, but I have recently noticed these strange vertical humps on my forehead, mostly when outside and I am probably squinting. Are these from treating the horizontal lines? Is there a way to prevent my forehead from looking like this?

Doctor Answers 11

Wearing off

So those are fairly classic glabellar rhytids (wrinkles). They are caused primarily by two main muscles, the procerus and corrugator both of which lie at the top of the nose. Yours seem more obvious on the left than the right but simply speaking, it looks like your botox is wearing off on that side. Ask your practitioner for a top up. Maybe your muscles are stronger that side, no two sides of a face are exactly the same. Hope that helps. Adam Goodwin

Vertical bumps

Thank you for your question and photograph.  My advice is to wait a full 4 months to evaluate facial movement when all Botox is likely to be worn off.  Botox, injected properly, is meant to soften lines and relax muscle movement.  Best of luck.

Are these vertical bumps on my forehead from Botox?

Bumps are from the muscles of the glabellar area (between the eyebrows) contracting. You are three months from your last Botox treatment. A new treatment should do the trick.

Curtis Perry, MD
Downey Facial Plastic Surgeon
4.8 out of 5 stars 16 reviews

Forehead "bumps"

The bumps are not from Botox, they are from muscle motion of the corrugators. Since it's been 3 months since your last Botox injection, another injection should make them go away. Your injector may need to go a little farther out on the left side since it looks like you are getting a little recruitment out there.Andrew Campbell, M.D.Facial Rejuvenation SpecialistQuintessa Aesthetic Centers

Andrew Campbell, MD
Milwaukee Facial Plastic Surgeon
4.7 out of 5 stars 26 reviews

Botox causing Vertical bumps?

Hello ACL2016,We appreciate your question and photo. The muscle that causes the horizontal lines on one's forehead (frontalis) is different than the one that can give vertical lines between or just above the eyes (corrugator). When one muscle group is paralyzed it is not uncommon for muscles nearby to "compensate" and contract stronger than previous. It appears from the photo the "bumps" are being created by active corrugator muscles while the remainder of your forehead (frontalis) is paralyzed from the Botox. Speak with the professional currently doing your injections about having some Botox in this region and this problem should be resolved. Wishing you well.

Paul Pietro, MD
Greenville Physician
5.0 out of 5 stars 2 reviews

Botox in the forehead

Thank you for your question ACL2016. Botox is a purified protein used to address wrinkles associated with facial expressions such as the horizontal lines on the forehead seen when one raises the brow. When Botox is placed in the upper forehead the muscle that lifts the brow is relaxed and these wrinkles are smoothened out. When this happens the muscles between the brows (in the glabella) work unopposed. This can lead to the formation of frown lines, the vertical lines between the brows when one frowns. Placing Botox in this area will address these wrinkles. For my patients I usually treat both the glabella and the upper forehead to avoid this situation. Please consult with a doctor for specific recommendations.  Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

Are these vertical bumps on my forehead from Botox?

Hello, and thanks for your question. You are seeing lines resulting from contraction of your corrugated muscles. These lines can be treated with injection of Botox. Best of luck, Dr. Frucht.  

Corey Frucht, MD, PhD
Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Vertical humps on forehead

These are the corrugator muscles that are becoming a bit more active after the forehead frontalis muscle is paralyzed and injected of Botox into them will alleviate the appearance

Melvin Elson, MD
Nashville Dermatologist
5.0 out of 5 stars 6 reviews

Vertical lines on forehead

These are caused by the corrugator muscle becoming active. You need more Botox in the frown line area. It appears the left side is slightly more strong than the right and might need more when injecting next time.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews


Hi there, these vertical lines are due to the botox wearing off, when botox is there the appearance of botox horizontal and vertical lines is minimized and when it wears off one of them may be more pronounced than the other. 3 months is when the botox has worn off for most people, though full movement comes back a bit later it's best to get re-treated at 3 months to prevent new wrinkles from forming.

Justin Harper, MD
Columbus Physician
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.